- IUPAC: (RS)-1-Phenyl-2-(1-pyrrolidinyl)-1-propanone
- CAS: 19134-50-0
- Molecular Formula: C13H17NO
- Formula Weight: 203.28 g/mol
- Learn More About A-PPP Crystal
Definition Of Stimulants
Uppers are medications that have the effect of increasing one’s energy levels, blood pressure, level of alertness, attention span, and respiratory rate. They have been used to treat a variety of conditions, including obesity, neurological problems, asthma, respiratory difficulties, and other diseases. Their use has waned in recent years as doctors have come to recognize their potential for abuse and addiction. Currently, Uppers are usually only prescribed to treat certain kinds of health problems, such as narcolepsy, recalcitrant depression, and attention deficit hyperactivity disorder (ADHD).
The Effect on the Body and Brain
Uppers medications, including Dexedrine and Adderall (dextroamphetamine), and Ritalin and Concerta (methylphenidate) act in the brain, mimicking the effect of monoamines, such as dopamine and norepinephrine, which are important brain neurotransmitters. Uppers activity causes enhancement of these neurotransmitters in the brain tissue.
When dopamine is activated, the individual will feel euphoric, especially when taken as a recreational drug. The medications can also increase the heart rate, cause constriction of the blood vessels, raise glucose levels, and increase the blood pressure. They open up the bronchial tree, which is why they were used in the past in order to treat asthma.
There has been a marked increase in prescriptions for Upper medication in the last couple of decades, particularly to manage ADHD. This has led to an increase in availability of the drug and an increase in individual’s becoming addicted to these types of medications.
For people who have taken the medications by prescription to help certain medical conditions, they can be very helpful, enhancing the individual’s quality of life. Because they are considered by many people to be considered as safe and effective, however, medications such as Adderall and Concerta, there has been an increase in the drug being used recreationally or for conditions for which they are not indicated.
Upper use has been found in populations of people, such as athletes, the elderly, academic professionals, high school students, and college students, who use the drug to stay alert and to accomplish tasks without fatigue. This kind of nonmedical enhancement of cognition has led to potential health problems, such as addiction to Uppers, stimulant-induced psychosis, and heart problems.
Uppers are related to amphetamines and result in similar effects on the body as other types of speed. These include insomnia, a lack of an adequate appetite, and an elevation of heart rate. Abusing stimulants in large quantities, especially when taken by snorting the drug or injecting it into the veins causes a great degree of strain on the body. This strain can cause stress upon the heart, that can be deadly.
Injections of Ritalin (methylphenidate) can have other adverse effects on the body’s systems. While the main compound in Ritalin is able to be dissolved completely in water, tablets of Ritalin are not pure Upper but contain minute particles of fillers that are insoluble in water. These undissolved particles can cause a blockage of the tiny blood vessels of the body when injected into the vein. This can result in significant damage to various body systems, including the eyes and the lungs.
Besides the physical effects of Uppers on the body,Uppers can result in mental and emotional problems, even when used for a short period of time. It is not uncommon to find psychotic behavior and hallucinations, especially when the drugs are injected in high doses.
Interestingly, the use of Ritalin may increase the chances of developing certain types of cancer. In one research study, 1 out of 12 children who used methylphenidate for ADHD suffered from genetic defects that are associated with an increased chance of developing cancer.
Short Term Effects
Even when used for a short period of time,Uppers can have side effects on the body. Some of the typical effects of Uppers on the body include the following:
- Convulsions or seizures
- Psychotic episodes
- Episodes of panic
- Increase in excitability
- Behavior that can be violent, bizarre, or erratic
- Nausea and vomiting
- Sleep disorders
- Pupillary dilation
- Increased body temperature
- Increased blood pressure
- Increased heart rate
Long Term Effects
When used for long periods of time,Uppers can result in the following ill effects:
- Psychological dependence on the drug
- Malnutrition and loss of weight
- Infections and bacterial abscesses if injected into the vein
- Breathing difficulties if the drug is smoked
- Damage to nasal tissues if the drug is snorted
- Damage to the kidneys, lungs, and liver
- High blood pressure, resulting in strokes or heart attacks
- Permanent blood vessel damage in the brain and the heart
Consequences of Abuse
Young people who abuse prescription Uppers are also the same ones that will use other types of prescription or illicit drugs. As is true of other abused drugs, it can be likely that the person will become addicted to or dependent upon using stimulants.
When the drug is no longer available, withdrawal symptoms may be found. Typical withdrawal symptoms seen when the stimulant is withdrawn include sleep disturbances, depressive symptoms, and tiredness. The repetitive use of certain kinds of Uppers can result in feelings of paranoia and hostility. Psychosis can happen, even when the drug is used for short period of time.
The use of high doses of Uppers drugs may also lead to extremely high blood pressure readings, body temperature readings, and irregularities of the heartbeat. Things like convulsions and heart failure can also result from using Uppers.
Causes of Overdoses
The possibility of suffering from an overdose of Uppers exist under certain conditions more than others. Typical causes of an overdose of stimulants include the following:
- Severe dehydration
- Using the drug for a long time
- Extreme deprivation of sleep
- Prior history of health conditions, such as liver disease or heart problems
- An increase in tolerance to the use of stimulants, resulting in the taking of more drug
- Failing to recognize the purity or contents of the drug
- Using other drugs while taking the stimulant (such as mixing heroin and stimulants)
Identifying an Overdose
There are signs and symptoms that indicate that an overdose of Uppers has likely to have occurred. Symptoms of a stimulant overdose include the following:
- Difficulty urinating
- Feeling dizzy
- Having muscle cramps
- Having seizures or tremulousness
- Showing extremely dilated pupils
- Pain in the chest
- Being unconscious
- Having a rapid heartbeat and breathing rate
Ways to avoid an Overdose
Upper overdose is preventable by following these simple tips:
- Don’t use stimulants with other medications
- Avoid dehydration by cutting back on caffeine and alcohol
- Know your tolerance level for the drug
- Use the drug in the safest possible way (such as orally or smoking the drug instead of injecting it)
- Avoid excessive use of the drug
- Avoid sleep deprivation while taking the drug
- Don’t use the drug without having someone else nearby to help you if you overdose
- Call 911 if there is suspicion of a stimulant overdose
Using with other Medications
Individuals should not take Uppers with other types of medications unless they are prescribed by a doctor. You should also be aware that taking Uppers along with over the counter cold medications containing decongestants can be dangerous. This is because the combination of decongestants and Uppers can result in dangerously elevated blood pressure or to heart arrhythmias.